Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

August 18, 2021Dimmit County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 18, 2021, 7:06 PM CDT for Dimmit County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 7:06 PM CDT (00:06 UTC)
Expired
Aug 18, 2021, 7:45 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.88 in
Wind
40

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 116 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4066 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4066 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS84 KEWX 190006
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
706 PM CDT Wed Aug 18 2021
 
TXZ228-190045-
Dimmit TX-
706 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of south central Dimmit
County through 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gilson Groves, or 15 miles southeast of Carrizo Springs. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Catarina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2832 9963 2827 9975 2838 9990 2847 9964
TIME...MOT...LOC 0006Z 150DEG 4KT 2834 9972 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

AAT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:32 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 18, 2:32 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
232 PM CDT Wed Aug 18 2021

.SHORT TERM (Tonight through Thursday Night)...

Area radars are showing light shower activity across the Hill
Country with stronger activity affecting areas east of Highway 183.
HiRes models are in good agreement on showing showers and
thunderstorms over the Hill Country and areas along and east of
Interstate 35 for the rest of this afternoon into the early evening
hours thanks to the passage of a mid level short wave. The HRRR and
RAP solutions keep shower and thunderstorm activity across the Hill
Country and over some areas between Highway 281 and I-35 through
late tonight as couple of fast moving perturbations move overhead.
Otherwise, a drying trend is expected across most locations after
midnight tonight and continuing through Thursday morning. An area to
watch tonight will be the northeast part of Mexico as ongoing storm
activity across the Serranias del Burro Mountains near the
international border could come closer to Del Rio area. For this
package, opted to go with a slight chance for showers and storms as
confidence is low.

For Thursday, expect cloudy skies over most places to begin the
morning commute. However, clouds will burn off by mid to late
morning, leading to mostly sunny skies for the afternoon period.
Highs are expected to reach the low to mid 90s across most areas and
closer to the 100 degree mark across the southwest. As far as
precipitation go, limited activity is anticipated as subtropical
ridge begins to take control of the area. However, there is a chance
for an upper level short wave to develop across the Big Bend and the
northern part of Mexico on Thursday afternoon. With southwest flow
aloft, some of the convection is expected to make it to the Val
Verde and Edwards Plateau areas. Once the daytime heating goes away,
expect for the showers and storms to diminish in the evening with a
rain-free period afterward.

&&

.LONG TERM (Friday through Wednesday)...

Two more days of rain and storm chances before Subtropical Ridging
takes a firm grasp over the CWA for the back half of the weekend.
Hurricane Grace is expected to move inland over eastern Mexico this
weekend, but the bulk of the tropical moisture will remain well to
our south. Nevertheless, some of that moisture may be pulled
northward to bring a chance for isolated to scattered showers and
thunderstorms on Friday/Saturday afternoon/evening for the Coastal
Plains and points generally along and east of I-35/I-37. PWATs have
backed off over the last few runs, and are now less than 2.0" for the
entire area on Friday afternoon through Saturday. Expect a slight
uptick in moisture both days, but chances remain quite low. Ridging
will begin its takeover on Sunday, sliding in from the east and
settling over north-central Texas. Expect temperatures to climb into
the 90s, but triple digits are likely to be less common, as recent
rainfall has helped to keep soil moisture above normal. This in turn
should keep temperatures down a degree or two from average through
the middle of next week. With the added moisture though, it will feel
like 105-110 and heat advisories may be needed early next week,
especially for areas east of I-35.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  95  77  95  76 /  20  10   0  10   0
Austin Bergstrom Intl Airport  77  95  76  95  75 /  20  10   0  10   0
New Braunfels Muni Airport     77  96  77  96  75 /  20  10  -   10   0
Burnet Muni Airport            77  93  75  93  75 /  30  10  -   10   0
Del Rio Intl Airport           78  98  78  98  78 /  20  20  -   10  -
Georgetown Muni Airport        77  94  76  94  75 /  20  10   0  10   0
Hondo Muni Airport             77  96  76  95  75 /  20  10  -   10   0
San Marcos Muni Airport        77  95  75  96  75 /  20  10   0  10   0
La Grange - Fayette Regional   79  95  78  96  78 /  20  20   0  20   0
San Antonio Intl Airport       77  95  77  95  77 /  20  10  -   10   0
Stinson Muni Airport           79  98  79  97  78 /  20  10  -   10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...17
Long-Term...Morris
Decision Support...Runyen
Hazardous weather outlook, Aug 18, 3:25 AM CDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
325 AM CDT Wed Aug 18 2021

TXZ171>173-183>194-202>209-217>225-228-191200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
325 AM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Through tonight, showers and thunderstorms may produce locally
heavy rain for locations along and north of an Eagle Pass to
San Antonio to Austin line. Isolated rainfall amounts in excess
of 3 inches are possible, with the highest risk along our northern
border.

Afternoon heat index values will be up to 105-108 degrees for
areas along and south of an Eagle Pass to Pleasanton to La Grange
line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 18, 7:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
706 PM CDT Wed Aug 18 2021

TXZ228-190045-
Dimmit TX-
706 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of south central Dimmit
County through 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gilson Groves, or 15 miles southeast of Carrizo Springs. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catarina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2832 9963 2827 9975 2838 9990 2847 9964
TIME...MOT...LOC 0006Z 150DEG 4KT 2834 9972

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:51 PM CDTSpecial Weather StatementEWXMaverick39 min
Aug 18, 7:54 PM CDTSpecial Weather StatementEWXHays51 min
Aug 18, 8:25 PM CDTSpecial Weather StatementEWXComal50 min
Aug 18, 8:32 PM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Kendall58 min
Aug 18, 9:02 PM CDTAreal Flood AdvisoryEWXBlanco, Comal, Kendall4 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.